Blood test results

My GP called yesterday to 'talk' about my results. Wants me to reduce Pred 15mg daily to 10mg. I'm free of pain about 95% time but still have some fatigue. CRP levels ok and other bloods normal but GP wants to restart Metformin at 1 x 500mg daily, increasing to 3 x 500mg daily by 3rd week, a medication I really had adverse reaction to. Does anyone know if Preds likely to raise sugar levels? Is this too big a drop, or as I've only been on them short time (4 weeks) it's ok. A quick telephone call isn't really good for asking lots of questions. GP now away for 3 weeks so I'll have to speak to another GP if I have queries/problems. Just thought I was regaining some of my life back with pain, and certainly more active than I've been for ages. Feel I've been ramraided into more drugs without sorting one medication out at a time.

8 Replies

oldestnewest
  • Hi,

    First reaction would be, yes too big a drop. Even though you've been on for only 4 weeks it's long enough for it to be in your system. You could try a drop of 2,5mg first, if no adverse effects after a couple of weeks then drop the second 2.5mg. But you need to be aware of any returning symptoms. Unfortunately the fatigue can both either the PMR or the Pred or both.

    Pred can increase the blood sugars, so as you are already diabetic it's something you need to watch out for. My late husband was on Metformin, so I know it can have some pretty nasty side effects.

    Think maybe your doctor is trying to get you to do too much at once. Why not try reducing the Pred first, and see if your PMR is okay and also if it has an effect on your sugars. I suppose you could also try just taking 1 tablet of Metformin to start with as well.

    Sure others with first hand diabetic experience will be along to offer their advice.

    Take care.

  • Thank you Dorset Lady for your input. It took several weeks to sort out Blood Pressure meds, and get alternative tablets, and drop Metformin. Think I will trust my instincts and just reduce Pred slightly and if ok , then retry Metformin.

  • It is far too big a drop in the context of PMR. It will work in terms of lowering the pred dose and would be done in other illnesses. PMR is NOT other illnesses. You are not reducing pred (that is cutting the dose to get off pred) you are tapering the dose as a titration to find the lowest dose that manages your symptoms. It may work in 5mg steps - but it is far more likely to lead to a flare as perhaps your current "lowest dose" could be 11mg, or even 10.5mg - in which case 10mg is going to lead to a flare and needing to go back up. Yoyo-ing the dose often leads to problems with subsequent reductions. If you go slowly you are far less likely to come up against that problem.

    Many people on the forums use this or a very similar approach:

    healthunlocked.com/pmrgcauk...

    It works for almost everyone and many have got to doses well below 5mg without a single flare or problem.

    I would also refuse to take metformin until he shows there is a need for it. Many patients on pred never develop problems with blood sugar - and cutting carbs is a far more sensible way of dealing with that and has no side effects! I really do not get the concept of allowing people to eat the carbs that cause the problem and handing over a drug to try to manage it - especially when you have had problems with it in the past.

  • Thank you PMRpro. My sugar levels were only raised slightly from top levels for non-diabetics anyway. I did say I probably had consumed too many carbs since last blood test 4 wks ago. Too many berries I suspect being added to porridge daily.

  • Was your also Hba1c checked? Many people have slightly raised BS levels at one-off testing but their long term levels are fine. Hba1c is a reflection of your average BS levels over the last 3 months - far more informative than the odd BS check. My husband has a raised fasting BS (not due to pred, some people do) but his Hba1C is as good as his doctor's! First the fasting BS caused a panic and he was sent to the dietician who looked at his diet and said he couldn't do anything. However, the physician ordered the Hba1c, pointing out that should have been done first, and sent him home!

  • The Hba1c was raised. Other bloods ok. I'm not anaemic or lacking folic acid but have been taking daily supplement

  • Hi Tansy13,

    I have GCA and been on pred for last 14 months. I developed diabetes 3 months in with extremely high blood sugars quite scary and was in the hospital for a few weeks. I also take metformin to control the diabetes. I can only share my experience with you. I too had a very bad reaction to metformin in the hospital and docs kept wanting to increase it. I know my body well and I tend to be very sensitive to meds so I insisted we go a lot slower. I only took half a pill twice a day to start. I had terrible stomach cramps very horrible, felt sick and bad diarrhea. So did my own research and found out going very slow can help with side effects. So I only increased by a half every couple of weeks until I reached the dose I am on now which is 2,000 mg. I also take stomach meds rititadine twice a day and Nexium once a day I currently take 15 mg of pred. I have also found I need to go very slow on my taper or bloods go out and symptoms come back. I am very sensitive to pred drops so go slowly to avoid a flare when I have to go back up and then the diabetes becomes hard to control. I hope this is helpful. It is a tough and long road and I am learning one day at a time. Good luck!!!

  • Hi deb61. It's good to hear other people's medical comments. My issues pale into insignificance compared to your health issues and many of our other forum members. As you say, we know our own body but so many professionals do not listen. Metformin gave me the same awful side effects on just 500mg daily. I'm not going to restart it and may reduce slowly using PMRpro's formula for Pred which she kindly gave a link for. It was a stressful Saturday anyway, my daughter being taken to hospital by ambulance for an existing medical condition. thankfully we are now monitoring at home. Too much stress and not the right time for GP's to overhaul my meds. Last time it took me weeks to isolate culprit meds, which I did by introducing one at a time, in pain and only then did I get 15mgs Pred. Only 8 weeks til I see Rheum consultant so I shall continue being firm with GP - in 30 yrs it may be him contacting the forum when he hits 65 and body goes downhill! Here's to a healthier 2017 for us all.

You may also like...